New Mexico, 2010

High Wind in New Mexico, March 8 to 10, 2010

March 8 to 10, 2010 · NWS MAF · 2 events in 1 county or zone

A strong upper level storm system moved over the region. Strong mid level winds associated with the storm system resulted in high winds in the Guadalupe Mountains, in addition to portions of the southeast New Mexico plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system moved over the region. Strong mid level winds associated with the storm system resulted in high winds in the Guadalupe Mountains, in addition to portions of the southeast New Mexico plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 1:18 PM MST, 35 minutes earlier.

Area forecast discussion, Mar 8, 1:18 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CST MON MAR 8 2010

.DISCUSSION...
THE UPPER LOW CURRENTLY OVER EASTERN NEW MEXICO AND HEADING TOWARDS
THE TEXAS PANHANDLE PLACES OUR CWA IN A FAVORABLE AREA FOR THE
STRONG WINDS BEING OBSERVED. STRONG WINDS HAVE BEEN LACKING IN THE
DAVIS MOUNTAINS THUS FAR BUT A MORE FAVORABLE WIND DIRECTION AFTER
00Z MAY ALLOW FOR A LATE BURST IN WIND SPEEDS BEFORE THEY DROP
AFTER MIDNIGHT. CLEAR SKIES THIS EVENING COMBINED WITH THE LOW
MOVING OFF TO THE EAST SHOULD ALLOW WINDS TO DROP MOST AREAS AFTER
SUNSET TO MUCH MORE REASONABLE LEVELS TONIGHT WITH THE DRIER AIR
IN PLACE ALLOWING FOR A COOL NIGHT TONIGHT. THE FEW STRAGGLING
SHOWERS IN NORTHERN LEA COUNTY WILL NOT LAST LONG AND THUS HAVE NO
POPS ANYWHERE TONIGHT.

TOMORROW WILL BE WARMER AND BREEZY BUT THE MAIN FORECAST CONCERN
IS WEDNESDAY. A TIGHTLY WOUND LOW OFF THE NORTHERN CALIFORNIA
COAST WILL QUICKLY DROP SOUTH AND EAST ACROSS THE DESERT SOUTHWEST
FOLLOWING MUCH THE SAME PATH AS TODAYS LOW. UNFORTUNATELY THE
SECOND LOW WILL BE DEEPER WITH MUCH STRONGER SUBSIDENCE FOLLOWING
ON ITS WESTERN SIDE BRINGING A RETURN OF WINDY CONDITIONS. FOR
NOW AM LEAVING THE HIGH WIND WATCH TO THE HIGHER ELEVATIONS FROM
THE GUADALUPE MOUNTAINS TO THE DAVIS MOUNTAINS BUT WOULD NOT BE
SURPRISED IF THIS NEEDS TO BE SPREAD TO SOME OF THE ADJACENT LOWER
ELEVATIONS FROM EDDY COUNTY INTO PECOS COUNTY.

A SHORT WAVE DROPPING DOWN THE BACKSIDE OF THE DEPARTING UPPER LOW
ON THURSDAY WILL BRING A SHOT OF COOLER AIR LASTING INTO FRIDAY
BEFORE WARMER CONDITIONS RETURN FOR THE WEEKEND. LITTLE PRECIP IS
EXPECTED WITH THE FRONT WITH NORTHERN LEA COUNTY HAVING THE BEST
CHANCE AT SEEING A FEW SHOWERS.

.FIRE WEATHER...
DEWPOINTS ARE ONLY SLOWLY DROPPING THIS AFTERNOON AND THUS THE RED
FLAG WARNING IS NOT QUITE VERIFYING WITH MINIMUM HUMIDITIES THUS
FAR IN THE 15 TO 25 PERCENT RANGE. WILL STILL LEAVE IT STAND UNTIL
ITS EXPIRATION AT 00Z IN THE EVENT DRIER AIR IN THE MID LEVELS IS
ABLE TO MIX DOWN IN THE NEXT FEW HOURS. THE MAIN FIRE WEATHER
CONCERN WILL BE WEDNESDAY WHICH COULD BE EVEN WINDIER THAN
TODAY...AND DRIER AS WELL. MINIMUM AFTERNOON HUMIDITIES SHOULD
EASILY REACH 7-15 PERCENT ACROSS A LARGE PORTION OF THE AREA AND
COMBINED WITH THE STRONG WINDS EXPECTED COULD RESULTIN  A BAD DAY
FOR LOCAL FIRE AGENCIES. WENT AHEAD AND ISSUED THE WATCH FOR OUR
ENTIRE AREA THOUGH THE NORTHEASTERN PERMIAN BASIN MAY STRUGGLE TO
GET THE AFTERNOON HUMIDITIES BELOW 15 PERCENT.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              44  70  40  68  /   0   0   0   0
CARLSBAD NM                40  67  41  67  /   0   0  10   0
DRYDEN TX                  45  76  45  73  /   0   0   0   0
FORT STOCKTON TX           45  73  46  71  /   0   0   0   0
GUADALUPE PASS TX          34  59  33  53  /   0   0  10   0
HOBBS NM                   38  67  37  65  /   0   0   0   0
MARFA TX                   30  63  28  60  /   0   0   0   0
MIDLAND INTL AIRPORT TX    43  71  39  70  /   0   0   0   0
ODESSA TX                  44  70  41  69  /   0   0   0   0
WINK TX                    43  74  41  71  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM TUESDAY EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

01/10
Hazardous weather outlook, Mar 8, 11:52 AM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CST MON MAR 8 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1252 PM CST MON MAR 8 2010 /1152 AM MST MON MAR 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING. A HIGH WIND WARNING IS IN EFFECT FOR THE EDDY COUNTY
PLAINS...VAN HORN AREA AND HIGHWAY 54 CORRIDOR FOR WEST WINDS OF
35 TO 45 MPH WITH HIGHER GUSTS. HIGH WINDS WILL ALSO AFFECT THE
GUADALUPE MOUNTAINS AND DAVIS MOUNTAINS WHERE WEST WINDS OF 40 TO
50 MPH WITH HIGHER GUSTS ARE POSSIBLE.

A WIND ADVISORY IS ALSO IN EFFECT THIS AFTERNOON FOR LOCATIONS
ALONG AND NORTH OF INTERSTATE 10. WEST WINDS OF 25 TO 35 MPH WITH
GUSTS NEAR 50 MPH ARE POSSIBLE.

LOW RELATIVE HUMIDITY...WESTERLY WINDS OF 20 MPH OR GREATER AND HIGH
FIRE DANGER WILL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS
ALONG AND SOUTH OF INTERSTATE 10 THIS AFTERNOON. A RED FLAG
WARNING REMAINS IN EFFECT IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PASSAGE OF ANOTHER STORM SYSTEM WILL LIKELY RESULT IN WINDY
CONDITIONS ACROSS THE AREA LATE TUESDAY AND ON WEDNESDAY. A HIGH
WIND WATCH IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS...
AND FOR THE VAN HORN CORRIDOR FROM TUESDAY EVENING THROUGH
WEDNESDAY NIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY AFTERNOON
AS TEMPERATURES WARM AND WINDY CONDITIONS PERSIST. FIRE WEATHER
CONCERNS WILL INCREASE TO CRITICAL ON WEDNESDAY...A FIRE WEATHER
WATCH IS IN EFFECT FOR THE AREA WEDNESDAY AFTERNOON FOR LOW
HUMIDITY VALUES AND WINDY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 8, 8:58 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            ONE INCH REPORTED ON 8TH ST IN SOUTHWEST CARLSBAD. LASTED
            3 MINUTES.

0842 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN CARLSBAD.

0846 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            REPORTS RANGE FROM QUARTER SIZE TO GOLF BALL HAIL FROM
            746 MST AND 754 MST IN NORTHWEST CARSLBAD. REPORT
            INDICATES HAIL COVERING THE GROUND WITH 6 INCH HAIL
            DRIFTS.

0847 PM     HAIL             1 NNE CARLSBAD          32.42N 104.23W
03/07/2010  E2.00 INCH       EDDY               NM   TRAINED SPOTTER

            TWO INCH HAIL REPORTED 1 MILE NNE OF CARLSBAD.

0847 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            ONE HAIL REPORTED IN NORTHEAST CARLSBAD, IN THE LA HUERTA
            AREA. LASTED 3 MINUTES.

0900 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   PUBLIC

            QUARTER SIZE HAIL 2 INCHES DEEP IN WEST CARLSBAD.

0902 PM     HAIL             3 N CARLSBAD            32.45N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   PUBLIC

            FROM HIGHWAY 285 NORTH OUT OF CARLSBAD HAIL IS 1 INCH
            DEEP WITH SOME QUARTER SIZE HAIL. HAIL EXTENDS FROM
            NORTHERN CITY LIMITS OF CARLSBAD TO 3 MILE NORTH.

&&

CHRIS.DANIELS
Special weather statement, Mar 8, 9:18 AM MST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 AM CST MON MAR 8 2010

TXZ048-053-081700-
SCURRY-MITCHELL-
1018 AM CST MON MAR 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL 1100 AM
CST...

A STRONG THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF NICKELS AND
GUSTY WINDS TO 40 MPH WAS LOCATED OVER WESTBROOK AT 1016 AM
CST...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 8, 1:53 PM MST to 2:53 PM MST
Where
Eddy County Plains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

The Caverns City Airport ASOS recorded sustained winds of 40 mph or greater for two hours, and a gust to 54 mph at 1453 LST.

High Wind, Eddy County Plains

When
March 10, 7:53 AM MST
Where
Eddy County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

The Caverns City Airport ASOS had a gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217235, 217236.